Tennessee, 2015

Damaging Winds in Tennessee, May 17, 2015

May 17, 2015 · NWS OHX · 3 events in 1 county or zone

A line of strong thunderstorms moved out of western Tennessee into Middle Tennessee during the afternoon hours on May 17. A few storms along and ahead of the line became severe in north-central parts of the Mid State, producing wind damage in Sumner County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong thunderstorms moved out of western Tennessee into Middle Tennessee during the afternoon hours on May 17. A few storms along and ahead of the line became severe in north-central parts of the Mid State, producing wind damage in Sumner County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 17, 1:48 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 17, 1:48 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
248 PM CDT SUN MAY 17 2015

.DISCUSSION...COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD WANE
THIS EVENING...BUT ACTIVITY WILL INCREASE AGAIN OVER THE WEST LATE
TONIGHT. COVERAGE WILL CONTINUE TO INCREASE ACROSS THE MID STATE
THROUGH MONDAY AS A FRONT APPROACHES FROM THE WEST.
FORTUNATELY...WE DO NOT ANTICIPATE ANY WIDESPREAD SEVERE WX WITH
THE GREATEST DYNAMICS TRACKING WELL TO THE NORTH. THE COVERAGE
WILL TREND DOWNWARD AGAIN MONDAY NIGHT WITH THE ACTUAL FROPA IN
THE EARLY MORNING HOURS OF TUESDAY. RAINFALL TOTALS TONIGHT
THROUGH MONDAY NIGHT WILL RANGE FROM ONE HALF TO AROUND 1
INCH...WITH LOCALLY HIGHER AMOUNTS.

MIDWEEK WILL BRING COOLER AND DRIER AIR. A WEAK FRONTAL SYSTEM
UNDER ZONAL FLOW ALOFT IS EXPECTED TO PUSH THROUGH THE STATE
WEDNESDAY NIGHT AND THURSDAY. NOT A WHOLE LOT OF CONFIDENCE WITH
THIS FEATURE...SO WILL LEAVE A LOW CHANCE POP.

LOOKING AHEAD TO NEXT WEEKEND...HEIGHTS RISE AND BRING A TYPICAL
LATE MAY PATTERN WITH WARM AND INCREASINGLY HUMID CONDITIONS. THE
WEEKEND WILL START DRY...THEN A CHANCE OF THUNDERSTORMS WILL
DEVELOP SUNDAY.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  81  65  81 /  40  70  40  10
CLARKSVILLE    67  80  61  76 /  60  70  40  05
CROSSVILLE     65  79  64  78 /  40  70  60  20
COLUMBIA       67  81  63  81 /  40  70  50  10
LAWRENCEBURG   67  81  63  79 /  50  70  50  20
WAVERLY        68  80  63  78 /  60  70  40  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 17, 4:00 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN MAY 17 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-181000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, May 17, 3:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SUN MAY 17 2015

TNZ007-026-027-059-062-172215-
CHEATHAM-DAVIDSON-ROBERTSON-RUTHERFORD-WILLIAMSON-
431 PM CDT SUN MAY 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
ROBERTSON...RUTHERFORD AND WILLIAMSON COUNTIES...

AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FAIRVIEW...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NATCHEZ TRACE AT HIGHWAY 96...
KINGSTON SPRINGS...PEGRAM...BELLEVUE...FOREST HILLS...BELLE MEADE...
BELLS BEND...OAK HILL...BERRY HILL...NASHVILLE AND WHITES CREEK.

THOSE ATTENDING BASEBALL AT FIRST TENNESSEE PARK ARE IN THE PATH OF
THIS STORM.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3637 8679 3601 8657 3587 8707 3615 8716

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
May 17, 3:50 PM CST to 3:51 PM CST
Where
Sumner County, 1.09 mi W of Portland to 1.34 mi NNE of Portland
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.581, -86.540

An NWS storm survey found a microburst caused wind damage over a 2 mile long by 1 mile wide area just west and north of downtown Portland. Numerous trees, power lines, and a few power poles were blown down in this area, with one tree falling on a house on Morningside Drive and a power pole falling on a car on College Street. A tree also fell and blocked the intersection of North Russell Street and Kirby Drive. The roof of the dugout at a baseball field at Portland High School was blown off, and a carport roof was blown down at Portland Builders Supply. Winds were estimated up to 75 mph.

Thunderstorm Wind, Sumner

When
May 17, 4:12 PM CST
Where
Sumner County, 1.76 mi SW of Saundersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.315, -86.595

Two small trees were snapped on Anderson Lane in Hendersonville.

Thunderstorm Wind, Sumner

When
May 17, 4:20 PM CST
Where
Sumner County, Gallatin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.400, -86.450

WKRN-TV reported 2 trees were snapped at a home in Gallatin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567693, 567696, 567694.